Kentucky, 2015

Heavy Rain in Kentucky, March 10, 2015

March 10, 2015 · NWS ILN · 1 event in 1 county or zone

A low pressure system moving through the Ohio Valley brought widespread rain and localized flooding to Northern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system moving through the Ohio Valley brought widespread rain and localized flooding to Northern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 10, 12:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 10, 12:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
125 PM EDT TUE MAR 10 2015

.SYNOPSIS...
LOW PRESSURE WILL QUICKLY TRACK NORTHEAST THROUGH THE SOUTHERN OHIO
VALLEY TODAY. HIGH PRESSURE WILL THEN BUILD IN THE UPPER MIDWEST
AND DRY OUT THE REGION ON WEDNESDAY. LOW PRESSURE WILL THEN TAKE
AIM ON THE REGION LATE FRIDAY WITH WIDESPREAD RAINFALL EXPECTED.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A BROAD AREA OF LOW PRESSURE AT THE SURFACE IS CURRENTLY LOCATED
OVER THE ARKANSAS/ TENNESSEE BORDER WITH WIDESPREAD OVERRUNNING
OCCURRING AHEAD OF A SURFACE WARM FRONT. PWATS FROM THE GPS MET
SITE SHOWING VALUES APPROACHING 1" IN PLACES ACROSS SOUTHEAST
OHIO. DUE TO THE MENTIONED ABOVE HAVE RAISED POPS AS RAIN LOOKS
CERTAIN ACROSS MOST OF THE CWA TODAY. GREATEST RAINFALL TOTALS
STILL LOOK TO BE CONCENTRATED OVER NORTHERN KENTUCKY AND FAR
SOUTHERN OHIO. RAINFALL WILL END QUICKLY LATE THIS EVENING EARLY
TOMORROW MORNING AS MUCH DRIER AIR MOVES IN FROM THE NORTHEAST.

HAVE ALSO LOWERED HIGH TEMPERATURES A COUPLE OF DEGREES THIS
AFTERNOON AS RAIN AND CLOUDY SKIES PERSIST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THINK THAT THE MAJORITY OF THE RAIN WILL END BY MIDNIGHT WITH
LITTLE FALLING OVERNIGHT AS HIGH PRESSURE BUILDING IN THE UPPER
MIDWEST QUICKLY SHUNTS MOISTURE TO THE SOUTHEAST. THIS FOLLOWS
THE RAPID EASTWARD MOVEMENT OF THE LOW WITH LINGERING MOISTURE
THAT WILL BE EASILY SHIFTED BY THE NEXT INCOMING SYSTEM.

OVERNIGHT LOWS WILL RANGE FROM THE MID 30S IN THE NORTH TO MID 40S
IN THE SOUTH. HIGH PRESSURE BUILDING IN SHOULD LIMIT CLOUD COVER
ON WEDNESDAY AND ALLOW TEMPS TO RISE INTO THE UPPER 40S TO UPPER
50S. IF CLOUD COVER DUE TO THE COLD ADVECTION WINS OUT...THESE
READINGS WILL NEED TO BE ADJUSTED DOWNWARD SIGNIFICANTLY...BUT THE
MODELS HAVE BEEN OVERGENEROUS IN THEIR ASSESSMENT OF LOW CLOUDS OF
LATE. DECIDED THAT THE SUNNIER AND WARMER FORECAST APPROACHING
NORMAL HIGHS WAS THE WAY TO GO.

AS THE HIGH SETTLES OVER THE LOWER GREAT LAKES/NORTHERN OHIO WED
NIGHT...LIGHT WINDS AND CLEAR SKIES WILL PUT LOWS AROUND OR BELOW
THE FREEZING MARK FOR MOST OF THE CWA. PORTIONS OF SOUTHWEST CWA
MAY ONLY DROP TO THE MID 30S. THE HIGH SLIDES EAST THURSDAY NIGHT
AND RAIN WILL OVERSPREAD THE REGION FROM THE SOUTH BY DAYBREAK
FRIDAY.

WHILE TIMING ISSUES AND WAFFLING APPEAR TO BESET THE ONSET OF
PRECIP FRIDAY...HAVE PUSHED THE ONSET OFF FROM THURSDAY NIGHT IN
FAVOR OF FRIDAY MORNING.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
POTENTIAL FOR SOME HEAVIER RAIN/FLOOD THREAT GIVEN ANOMALOUS
RIVER LEVELS AND SNOW MELT TO TAKE PLACE THIS WEEK...PLUS
POTENTIAL FOR 1-2" OF RAIN WITH THIS SYSTEM ESPECIALLY ACROSS NRN
KY WHERE RAINFALL...SNOWMELT...AND FLOOD THREAT ARE ALL THE
HIGHEST. WILL CONTINUE TO HIGHLIGHT THIS IN THE HAZ WEATHER
OUTLOOK.

BY SATURDAY...INTERESTING EVOLUTION OF UPPER PATTERN AS SRN STREAM
TROUGH CONTINUES TO DIG SHARPLY SSW INTO OLD MEXICO WITH NRN STREAM
ENERGY ATTEMPTING TO DIG/AMPLIFY INTO THE HEIGHT WEAKNESS THAT
EXISTS ACROSS THE GREAT LAKES. THUS WE LINGER RAIN CHANCES INTO
SATURDAY AT LEAST...AND WHILE SUNDAY CURRENTLY IS A DRY
FORECAST...HAVE SOME SKEPTICISM IN THIS PATTERN GIVEN WHAT COULD BE
A RATHER SHARP/AMPLIFIED NRN STREAM TROUGH DEVELOPMENT OVER THE
GREAT LAKES AS HINTED IN 09.12Z DETERMINISTIC RUNS. SHOULD THIS
OCCUR...AN EVEN COOLER SUNDAY THAN GOING FCST /HIGHS MID TO UPPER
40S/ COULD BE AT HAND - AND THIS IS A LOW CONFIDENCE PORTION OF THE
FORECAST. WE COULD END UP NEEDING TO BUMP THINGS DOWN INTO THE UPPER
30S/LOWER 40S IF SHARP MID-LEVEL TROUGH DEVELOPS TO THE DEGREE IT
COULD IN THIS FLOW PATTERN.

ANY COOLING LOOKS TO BE SHORT-LIVED...AS HEIGHT RISES MONDAY SHOULD
BRING WARMING ON WLY LOW LEVEL FLOW AND TEMPERATURES REBOUNDING WELL
INTO THE 50S.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
RAIN IS NOW AFFECTING ALL TAF SITES ACROSS THE AREA WITH MOSTLY
IFR CONDITIONS. MAIN CONCERN FOR TONIGHT WILL BE THE POTENTIAL
IMPACT FROM FOG. ALMOST ALL GUIDANCE IS SHOWING DENSE FOG BY
TOMORROW MORNING ACROSS THE TAF SITES. MODELS ARE ALSO SHOWING
PERSISTENT IFR TO LIFR CIGS AT THIS TIME. GIVEN THE WET GROUND AND
ALMOST CALM WINDS HAVE TRENDED TAFS TOWARDS FOG. FUTURE TAF
PACKAGES WILL CONTINUE TO HAVE TO TAKE A LOOK AT THE FOG
POTENTIAL.

AT THE SAME TIME A WEAK COLD FRONT WILL MOVE THROUGH THE AREA
TOMORROW MORNING. DRY AIR WILL ADVECT INTO THE REGION WHICH COULD
HINDER SOME OF THE FOG DEVELOPMENT. MOST OF THE DRY AIR APPEARS TO
BE IN THE MID LEVELS THOUGH WITH ONLY SLIGHT MODERATION FORECAST
IN THE SURFACE MOISTURE LEVELS. AS THE DRIER AIR WORKS IN CIGS ARE
EXPECTED TO SLOWLY IMPROVE LATE TOMORROW MORNING.

OUTLOOK...MVFR CEILINGS WEDNESDAY MORNING WILL LIKELY RISE TO VFR
WEDNESDAY AFTERNOON. MVFR/IFR CEILINGS AND VISIBILITIES ARE LIKELY
TO RETURN FRIDAY INTO SATURDAY. MVFR CEILINGS MAY LINGER INTO
SUNDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR OHZ078-079-081-088.
KY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR KYZ094>100.
IN...NONE.

&&

SYNOPSIS...HAINES
NEAR TERM...HAINES
SHORT TERM...FRANKS
LONG TERM...BINAU
AVIATION...HAINES
Hazardous weather outlook, Mar 10, 4:14 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
514 AM EDT TUE MAR 10 2015

KYZ094>100-OHZ078-079-081-088-110915-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLERMONT-BROWN-
ADAMS-SCIOTO-
514 AM EDT TUE MAR 10 2015

...FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

WIDESPREAD RAIN WITH THE POTENTIAL FOR HEAVY RAINFALL EXISTS
FRIDAY THROUGH SATURDAY. THIS HEAVY RAINFALL MAY LEAD TO
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077-080-082-110915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
HIGHLAND-PIKE-
514 AM EDT TUE MAR 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIDESPREAD RAIN WITH THE POTENTIAL FOR HEAVY RAINFALL EXISTS
FRIDAY THROUGH SATURDAY. THIS HEAVY RAINFALL MAY LEAD TO
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 10, 9:07 AM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT...TEST
NATIONAL WEATHER SERVICE WILMINGTON OH
1007 AM EDT TUE MAR 10 2015

KYZ089>100-051522-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-
BRACKEN-ROBERTSON-MASON-LEWIS-
INCLUDING THE CITIES OF...CARROLLTON...WARSAW...BURLINGTON...
INDEPENDENCE...ALEXANDRIA...OWENTON...WILLIAMSTOWN...FALMOUTH...
BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...VANCEBURG
1007 AM EDT TUE MAR 10 2015

...THIS MESSAGE FOR TEST PURPOSES ONLY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A TEST
MESSAGE FOR THE KENTUCKY STATEWIDE TORNADO DRILL.

THIS INCLUDES ALL COUNTIES IN KENTUCKY AND IS VALID UNTIL 1022 AM
EDT.

THIS IS A TEST MESSAGE.

THIS IS A TEST. REPEAT...THIS IS A TEST MESSAGE FOR THE KENTUCKY
STATEWIDE TORNADO DRILL. THERE IS NO SEVERE WEATHER OCCURRING AT
THIS TIME.

THIS TEST MESSAGE IS PART OF THE ANNUAL KENTUCKY TORNADO DRILL. IF
THIS WERE AN ACTUAL SEVERE WEATHER EVENT...THE SPECIFIC SEVERE
WEATHER PRODUCT WOULD BE ISSUED. THE NATIONAL WEATHER SERVICE...
KENTUCKY EMERGENCY MANAGEMENT AGENCY AND THE KENTUCKY WEATHER
PREPAREDNESS COMMITTEE ENCOURAGES THE USE OF THIS TIME TO EITHER
ACTIVATE OR REVIEW YOUR SEVERE WEATHER SAFETY PLANS.

REPEATING...THIS HAS BEEN A TEST TORNADO WARNING MESSAGE FOR THE
2015 KENTUCKY TORNADO DRILL. THIS CONCLUDES THE TEST.

THIS IS A TEST MESSAGE. REPEAT...THIS IS A TEST.
Special weather statement, Mar 10, 9:07 AM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT...TEST
NATIONAL WEATHER SERVICE WILMINGTON OH
1007 AM EDT TUE MAR 10 2015

KYZ089>100-101522-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-
BRACKEN-ROBERTSON-MASON-LEWIS-
INCLUDING THE CITIES OF...CARROLLTON...WARSAW...BURLINGTON...
INDEPENDENCE...ALEXANDRIA...OWENTON...WILLIAMSTOWN...FALMOUTH...
BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...VANCEBURG
1007 AM EDT TUE MAR 10 2015

...THIS MESSAGE FOR TEST PURPOSES ONLY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A TEST
MESSAGE FOR THE KENTUCKY STATEWIDE TORNADO DRILL.

THIS INCLUDES ALL COUNTIES IN KENTUCKY AND IS VALID UNTIL 1022 AM
EDT.

THIS IS A TEST MESSAGE.

THIS IS A TEST. REPEAT...THIS IS A TEST MESSAGE FOR THE KENTUCKY
STATEWIDE TORNADO DRILL. THERE IS NO SEVERE WEATHER OCCURRING AT
THIS TIME.

THIS TEST MESSAGE IS PART OF THE ANNUAL KENTUCKY TORNADO DRILL. IF
THIS WERE AN ACTUAL SEVERE WEATHER EVENT...THE SPECIFIC SEVERE
WEATHER PRODUCT WOULD BE ISSUED. THE NATIONAL WEATHER SERVICE...
KENTUCKY EMERGENCY MANAGEMENT AGENCY AND THE KENTUCKY WEATHER
PREPAREDNESS COMMITTEE ENCOURAGES THE USE OF THIS TIME TO EITHER
ACTIVATE OR REVIEW YOUR SEVERE WEATHER SAFETY PLANS.

REPEATING...THIS HAS BEEN A TEST TORNADO WARNING MESSAGE FOR THE
2015 KENTUCKY TORNADO DRILL. THIS CONCLUDES THE TEST.

THIS IS A TEST MESSAGE. REPEAT...THIS IS A TEST.
Local storm report, Mar 10, 1:48 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
248 PM EDT TUE MAR 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       4 SE TOLLESBORO         38.53N 83.52W
03/10/2015  M1.03 INCH       LEWIS              KY   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Grant

When
March 10, 3:00 PM EST to 4:00 PM EST
Where
Grant County, 0.61 mi NW of Williamstown
Reported by
Law Enforcement
Coordinates
38.636, -84.558

A few roads were closed due to high water in the Williamstown area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558850.